Alert archive / North Carolina / Tornado Warnings in 2009

Tornado Warning 23, NWS Raleigh, NC

July 25, 2009Wayne County, North Carolina

NWS Raleigh, NC issued this tornado warning at Jul 25, 2009, 8:10 PM EDT for Wayne County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2009, 8:10 PM EDT (00:10 UTC)
Expired
Jul 25, 2009, 8:45 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 54 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2009-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2009-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2191 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 260010
TORRAH
NCC191-260045-
/O.NEW.KRAH.TO.W.0023.090726T0010Z-090726T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
810 PM EDT SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER NAHUNTA...OR 6 MILES NORTHWEST OF GOLDSBORO...MOVING
  EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GOLDSBORO...
  PIKEVILLE...
  FREMONT...
  EUREKA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF A
BUILDING IN A SMALL ROOM SUCH AS A CLOSET...BATHROOM OR AN INTERIOR
HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM FLYING
DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.

&&

LAT...LON 3539 7780 3536 7812 3545 7814 3558 7807
      3559 7804 3558 7801 3558 7782 3542 7782
      3540 7780
TIME...MOT...LOC 0010Z 251DEG 15KT 3545 7804

$$

GIH
2 follow-up statements
000 
WWUS52 KRAH 260024
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
824 PM EDT SAT JUL 25 2009

NCC191-260045-
/O.CON.KRAH.TO.W.0023.000000T0000Z-090726T0045Z/
WAYNE NC-
824 PM EDT SAT JUL 25 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR CENTRAL
WAYNE COUNTY...

AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 5 MILES NORTH OF 
GOLDSBORO... MOVING EAST AT 20 MPH.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 3539 7780 3538 7805 3553 7805 3555 7783
      3542 7782 3540 7780
TIME...MOT...LOC 0024Z 271DEG 16KT 3544 7796

$$

GIH
000 
WWUS52 KRAH 260036
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
836 PM EDT SAT JUL 25 2009

NCC191-260046-
/O.EXP.KRAH.TO.W.0023.000000T0000Z-090726T0045Z/
WAYNE NC-
836 PM EDT SAT JUL 25 2009

...THE TORNADO WARNING FOR CENTRAL WAYNE COUNTY EXPIRES AT 845 PM
EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.

LAT...LON 3539 7780 3538 7805 3553 7805 3555 7783
      3542 7782 3540 7780
TIME...MOT...LOC 0036Z 271DEG 16KT 3544 7789

$$

GIH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Jul 25, 4:55 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 25, 4:55 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
455 PM EDT SAT JUL 25 2009

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL EXTEND THROUGH CENTRAL NORTH CAROLINA
THROUGH THE WEEKEND. WARM AND HUMID CONDITIONS WILL SETTLE OVER THE
CAROLINAS BY MONDAY AND WILL CONTINUE THROUGH THE WORK WEEK AS A
STRENGTHENING BERMUDA HIGH EXPANDS OVER THE SOUTHEASTERN US.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 455 PM SATURDAY...

UNTIL LATE EVENING: ISOLATED STORMS CONTINUE TO FIRE JUST SOUTH OF
RALEIGH SOUTHWARD TOWARD THE SC STATE LINE... WITHIN A TIGHT
INSTABILITY GRADIENT ALONG THE SURFACE TROUGH. LOW LEVEL LAPSE RATES
ARE WAY UP IN THE 8.5-9.0 C/KM TERRITORY... ALTHOUGH MID LEVEL LAPSE
RATES ARE UNIMPRESSIVE (5.5-6.0 C/KM) AND LAPS SOUNDINGS SHOW ENOUGH
OF A WARM LAYER AROUND 600 MB TO DECELERATE ANY UPDRAFTS. DEEP
LAYER SHEAR REMAINS RATHER MARGINAL AROUND 20 KTS... AND DRY AIR IN
PLACE NOTED WELL ON WATER VAPOR IMAGERY SHOULD CONTINUE TO LIMIT
BOTH THE STRENGTH AND COVERAGE OF CONVECTION. BUT A FEW STORMS WITH
SUSTAINED UPDRAFTS COULD PRODUCE SMALL HAIL AND LOCALLY STRONG WIND
GUSTS GIVEN THE SOMEWHAT DRY SUBCLOUD AIR. HAVE ADDED ISOLATED
STORMS ALONG AND EAST OF THE SURFACE TROUGH WELL INTO THE EVENING.
-GIH

FROM LATE EVENING ONWARD: DUE TO THE ABSENCE OF STRONG FORCING...
ANY CONVECTION WILL QUICKLY DIMINISH WITH LOSS OF THE STRONG DAYTIME
HEATING. SKIES WILL BE MOSTLY CLEAR BY LATE EVENING WITH GOOD
RADIATIONAL COOLING RESULTING IN THE DEVELOPMENT OF PATCHY DENSE FOG
DURING THE PREDAWN HOURS...ESPECIALLY IN THE EAST WHERE MORE HUMID
LOW-LEVEL AIR WILL POOL. LOWS IN THE MID 60S NW TO AROUND 70 SE. -CBL

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
AS OF 230 PM SATURDAY...
LEE SIDE TROUGH SHARPENS UP ACROSS THE PIEDMONT ON SUNDAY AS HEIGHTS
ALOFT LOWER UPSTREAM OVER THE TN VALLEY...IN RESPONSE TO CLOSED LOW
AND ATTENDANT MID-LEVEL OVER THE GREAT LAKES AND OHIO VALLEY.
BETTER/DEEPER MOISTURE THROUGH THE COLUMN ALONG THE LOW-LEVEL
CONVERGENCE ALONG THE PIEDMONT TROUGH WILL SUPPORT SLIGHT TO LOW
CHANCE POPS ACROSS THE PIEDMONT...WITH SEABREEZE POSSIBLY WORKING
ITS WAY INLAND INTO COASTAL PLAIN AND SANDHILLS AS SURFACE WINDS
BACK TO MORE SOUTHERLY. LOW-LEVEL THICKNESSES NEARLY IDENTICAL TO
SATURDAY. AFTERNOON HIGHS ONCE AGAIN IN THE LOWER TO MID 90S.

COULD ACTUALLY SEE BETTER CONVECTIVE COVERAGE SUNDAY NIGHT AS OPPOSE
TO THE DAYLIGHT HOURS ON SUNDAY AS THE SOUTHERN PERIPHERY OF THE
UPPER LOW/TROUGH CROSSING THE GREAT LAKES AND OHIO VALLEY BRUSHES
ACROSS THE AREA. ELEVATED INSTABILITY LOOKS TO ACCOMPANY THE
UPPER TROUGH PASSAGE WITH THE BOTH THE GFS AND NAM INDICATING
MID-LEVEL LAPSE RATES OF 6 TO 6.5 C/KM SUNDAY NIGHT WITH FORECAST
SOUNDINGS SHOWING PWATS 150 TO 180 PERCENT OF NORMAL. WILL RETAIN A
SLIGHT CHANCE POPS OVERNIGHT. LOWS 70 TO 75 UNDERNEATH MOSTLY CLOUDY
SKIES AND RAIN SCATTERED RAIN SHOWERS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 100 PM SATURDAY...

IN THE EARLY EXTENDED...THE UPPER TROF AXIS ROTATES ACROSS THE AREA
ON MONDAY PUSHING A WEAK FRONT INTO THE ATLANTIC COASTAL REGION TO
LANGUISH THOUGH TUESDAY. THESE FEATURES PROVIDE SOME CONFIDENCE IN
BETTER THAN CLIMATOLOGICAL POPS AND WILL SLIGHTLY ADJUST ONGOING
CHANCE POPS UPWARDS AND TREND THE TIMING A LITTLE MORE TIGHTLY ALONG
DIURNAL LINES.

SUMMER PATTERN FEATURING A STRONG BERMUDA HIGH AND A PERSISTENT
UPPER TROF OVER THE GREAT LAKES REGION WILL BE IN PLACE THROUGH THE
EXTENDED PERIOD. THE RESULTING DEEP SOUTHWEST FLOW = HOT AND HUMID
WITH THE GENERAL SETUP SUPPORTING LARGELY DIURNAL PULSE
THUNDERSTORMS EACH DAY WITH VERY LITTLE CONFIDENCE IN SUB-SYNOPTIC
SCALE FEATURES THAT THE MODELS MIGHT SPIN UP AND ADVECT INTO THE
AREA. TEMPERATURES THROUGH THE PERIOD WILL BE WITHIN A COUPLE OF
DEGREES OF 90 FOR HIGHS AND 68 TO 74 DEGREES FOR LOWS.

&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 130 PM SATURDAY...
AN ILL-DEFINED SURFACE TROUGH OVER CENTRAL NC WILL BISECT THE STATE
INTO TWO DISTINCT REGIMES--VERY HUMID/MUGGY AIR OVER EASTERN
HALF...WITH NOTICEABLY DRIER AIR ACROSS THE WESTERN HALF. STRONG
AFTERNOON HEATING IN THE MUGGY AIRMASS WILL BRING THE THREAT OF
ISOLATED THUNDER IN THE EAST...WITH AN UPPER LEVEL DISTURBANCE
BRINGING AN ISOLATED CONVECTIVE THREAT TO THE WESTERN PIEDMONT AS
WELL. WHILE A BRIEF PERIOD OF SUB VFR CONDITIONS ARE POSSIBLE WITHIN
A STORM...NO SUCH RESTRICTION WILL BE MENTIONED DUE TO THE ISOLATED
AREAL COVERAGE.

CONVECTIVE CU FIELD WILL DISSIPATE WITH LOSS OF HEATING TO SUPPORT
MOSTLY CLEAR SKIES BY LATE EVENING. UNDER CLEAR SKIES AND A LIGHT
SOUTHERLY FLOW...RADIATIONAL COOLING WILL BRING THE POTENTIAL FOR
AREAS OF MVFR TO IFR FOG TO DEVELOP IN THE MORE HUMID AIR ACROSS
CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA. CONVECTION SHOULD
BE A LITTLE MORE WIDESPREAD ON SUNDAY AS DEEPER MOISTURE SPREADS
OVER THE AREA...FOCUSED ALONG THE DEVELOPING PIEDMONT TROUGH.

FOR SUNDAY NIGHT THROUGH THURSDAY...A WARM AND MOIST LADEN AIRMASS
WILL BRING THE THREAT OF MORNING FOG AND WIDESPREAD AFTERNOON
CONVECTION EACH DAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...HARTFIELD/CBL
SHORT TERM...CBL
LONG TERM...MLM
AVIATION...CBL
Hazardous weather outlook, Jul 25, 5:31 AM EDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
531 AM EDT SAT JUL 25 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-260945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
531 AM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 25, 7:21 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
721 PM EDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     1 ESE LUCAMA            35.64N 78.00W
07/25/2009                   WILSON             NC   LAW ENFORCEMENT

            TREE DOWN ON BLAYLOCK ROAD.

&&

BLAES
Local storm report, Jul 25, 7:24 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
724 PM EDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 E LUCAMA              35.64N 77.99W
07/25/2009  E0.75 INCH       WILSON             NC   LAW ENFORCEMENT

&&

BLAES
Local storm report, Jul 25, 7:26 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
726 PM EDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             BLACK CREEK             35.64N 77.93W
07/25/2009  E0.75 INCH       WILSON             NC   LAW ENFORCEMENT

&&

BLAES
Special weather statement, Jul 25, 7:35 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
735 PM EDT SAT JUL 25 2009

NCZ042-078-260030-
JOHNSTON-WAYNE-
735 PM EDT SAT JUL 25 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON AND WAYNE COUNTIES
THROUGH 830 PM EDT...

AT 735 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF GRANTHAM...OR ABOUT 12 MILES SOUTH OF SMITHFIELD...
MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GRANTHAM...
PRINCETON...AND...PINE LEVEL.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

SMITH
Local storm report, Jul 25, 8:07 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
807 PM EDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             1 NW FREMONT            35.55N 77.99W
07/25/2009  M0.75 INCH       WAYNE              NC   TRAINED SPOTTER

&&

BLAES
Local storm report, Jul 25, 8:10 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
810 PM EDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             FREMONT                 35.54N 77.98W
07/25/2009  E0.75 INCH       WAYNE              NC   EMERGENCY MNGR

            HAIL HAS COME IN MULTIPLE WAVES.

&&

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:33 PM EDTFlash Flood WarningRAHWayne, Wilson2 hr
Jul 25, 9:25 PM EDTFlash Flood WarningRAHJohnston75 min

Nearby

Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.